Thunderstorm Wind, Carteret
- When
- September 17, 8:30 PM EST
- Where
- Carteret County, 4 mi SE of Newport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.750, -76.800
Large trees blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 17, 1:46 PM EST, 6 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
246 PM EDT FRI SEP 17 2004
.SHORT TERM (TONIGHT THROUGH SAT NIGHT)...FOCUS THIS PERIOD WILL BE
REMNANTS OF IVAN. MDLS SIMILAR IN MOVING REMNANT LOW E ACRS SRN VA
TONIGHT THEN MOVING IT OFFSHR LATER SAT. FOR THIS AFTN AND TONIGHT
WILL BE DEALING WITH BANDS OF CONVECTION WITH POTENTIAL ISOLD
TORNADOES. ON SAT EXPECT BEST INSTAB WL BE MOVING OFFSHR SO EXPECT
LESS CHC OF TSRA AND MAINLY SHRA...ESPCLY LATER IN DAY AS LOW LVL
FLOW BECOME MORE N. WL KEEP LIKELY POPS GOING SAT...THEN GRADUALLY
DECREASE POPS FROM W TO SAT NIGHT AS MOISTURE SLIDES E.
&&
.LONG TERM (SUN THROUGH FRI)...BY SUNDAY MDLS DIVERGE AS GFS SHEARS
SYSTEM OUT TO NE BUT DOES KEEP WEAKNESS OFF CST...ETA KEEPS LOW
INTACT AND ACTUALLY DEEPENS IT OFF NC CST. REGARDLESS APPEARS STRONG
HIGH TO N WILL PUSH DEEPER MOISTURE FURTHER OFFSHR WITH POPS ENDING
FROM W TO E SUN NIGHT. WITH STRONG HIGH TO N AND SOME SORT OF
WEAKNESS TO S THINK GUSTY WINDS WILL BE A FACTOR SUN NIGHT INTO
EARLY NEXT WEEK. WL KEEP FCST DRY MON THROUGH THU WITH HIGH PRES
SUPPRESSING MOISTURE S. BY FRI WL KEEP SLIGHT POP WITH APPROACHING
FRONT.
&&
.AVIATION...MOSTLY MVFR CIGS WITH SCT TSTMS THROUGH AROUND 03Z. THEN
VFR OCNL MVFR CIGS FROM 03Z-18Z. ENOUGH WIND TO PROHIBIT LOW STRATUS
AND FOG TONIGHT.
&&
.MARINE...GFS SEEMS TO HAVE A DECENT HANDLE ON SITUATION WITH
REMNANTS OF IVAN MOVING E NEAR THE VA/NC BORDER THEN E OF ORF
BY 18Z SAT. UNSEASONABLY STRONG HIGH PRES TO OUR N WILL CREATE
A TIGHT PRES GRADIENT AND PROLONGED STIFF N-NE FLOW WILL BE OVER
OUR CWA SUN-TUE. GRADIENT RELAXES TUE NIGHT. WILL BE AT OR FLIRTING
WITH GALE FORCE WINDS ON SUNDAY AND STRONG SCA SUNDAY NIGHT INTO
MONDAY. UNDERCUT WAVE WATCH 3 A COUPLE OF FT AS IT HAD SEAS UP TO
14 FT. PROLONGED STRONG NE FLOW WILL PROBABLY CAUSE SOME BEACH
EROSION ALONG OUTER BANKS N OF HATTERAS. RIP CURRENTS WILL BE
HIGH S OF HATTERAS TOMORROW AND LOW N OF HATTERAS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH UNTIL 5PM FOR NCZ044-079-090>092-098.
TORNADO WATCH UNTIL 8PM FOR REMAINDER OF EASTERN NC.
MARINE...SCA CSTL WTRS AND SNDS.
&&
RF/WSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 430 AM EDT FRI SEP 17 2004 NCZ029-044>047-079>081-090>095-098-103-104-180829- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 430 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY AS THE REMNANTS OF IVAN BEGIN TO TURN EAST INTO WESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA. WITH ABUNDANT MOISTURE ACROSS THE MID ATLANTIC...THE RAINFALL FROM THE THUNDERSTORMS COULD BE LOCALLY HEAVY AT TIMES STARTING TONIGHT. THIS MAY LEAD TO VERY LOCALIZED FLOODING OF POOR DRAINAGE AREAS. ALSO TONIGHT...AS THE REMNANTS OF IVAN EDGE CLOSER TO THE REGION...LOW LEVEL WINDS WILL BECOME FAVORABLE FOR THE DEVELOPMENT OF ISOLATED TORNADOES. INCREASING LOW LEVEL WINDS AND INCREASED SURF WILL ALSO RESULT IN A MODERATE RISK OF RIP CURRENTS SOUTH OF CAPE HATTERAS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF IVAN WILL CONTINUE INTO SUNDAY AND MONDAY. THE THREAT OF LOCALIZED HEAVY RAINS WILL REMAIN FOR SUNDAY..THEN DECREASE FOR MONDAY. THE THREAT FOR ISOLATED TORNADOES WILL CONTINUE FROM SATURDAY NIGHT INTO SUNDAY AS WELL. THE CHANCE FOR THUNDERSTORMS WILL DECREASE BY TUESDAY...BUT MAY INCREASE AGAIN BY LATE IN THE WEEK AS THE REGION BEGINS TO SEE AFFECTS FROM TROPICAL STORM JEANNE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING AND OVERNIGHT. MLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 415 PM EDT FRI SEP 17 2004 NCZ044-079-090-091-172200- DUPLIN NC-GREENE NC-LENOIR NC-PITT NC- INCLUDING THE CITIES OF...BEULAVILLE...GREENVILLE...KENANSVILLE... KINSTON...LA GRANGE...SNOW HILL...WALLACE AND WARSAW 415 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORMS APPROACHING THE COASTAL PLAIN... A LINE OF THUNDERSTORMS WITH A HISTORY OF STRONG GUSTY WINDS AND HEAVY DOWNPOURS IS APPROACHING THE COASTAL PLAIN OF EASTERN NORTH CAROLINA. THE LEADING EDGE OF THESE STORMS WILL LIKELY MOVE INTO DUPLIN, LENOIR, GREENE, AND PITT COUNTIES BETWEEN 5 PM AND 6 PM. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. MOTORISTS ARE URGED TO SLOW DOWN IN THE THUNDERSTORMS AS THE VISIBILITY WILL BE GREATLY REDUCED AND THE RISK OF HYDROPLANING WILL BE REDUCED. WINDS TO 79 MPH WERE REPORTED AT THE AIRPORT IN RALEIGH EARLIER THIS AFTETRNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 559 PM EDT FRI SEP 17 2004 NCZ029-044-079-080-090>093-098-180000- BEAUFORT NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-LENOIR NC- MARTIN NC-ONSLOW NC-PITT NC- INCLUDING THE CITIES OF...BELHAVEN...BEULAVILLE...GREENVILLE... HAVELOCK...JACKSONVILLE...KENANSVILLE...KINSTON...LA GRANGE... NEW BERN...NORTH TOPSAIL BEACH...SNOW HILL...SWANSBORO...TRENTON... WALLACE...WARSAW...WASHINGTON AND WILLIAMSTON 559 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORMS MOVING INTO EASTERN NORTH CAROLINA... A LINE OF THUNDERSTORMS CONTAINING STRONG GUSTY WINDS, HEAVY DOWNPOURS, AND FREQUENT CLOUD TO GROUND LIGHTNING WILL MOVE EAST-NORTHEAST AT 15 MPH ACROSS THE COASTAL PLAIN OF EASTERN NORTH CAROLINA THROUGH 8 PM. SOME OF THESE STORMS HAVE THE POTENTIAL TO SPIN UP TORNADOES AS WELL. AHEAD OF THIS LINE OF STORMS, SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR. WINDS GUSTING TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS AS WELL AS RAINFALL RATES FROM 1 TO 2 INCHES AN HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 754 PM EDT FRI SEP 17 2004 NCZ029-044>046-079>081-091>095-098-180200- BEAUFORT NC-CARTERET NC-CRAVEN NC-GREENE NC-JONES NC-LENOIR NC- MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-PAMLICO NC-PITT NC-TYRRELL NC- WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...CEDAR ISLAND...COLUMBIA...EMERALD ISLE...ENGELHARD... GREENVILLE...HARKERS ISLAND...HAVELOCK...JACKSONVILLE...KINSTON... LA GRANGE...MOREHEAD CITY...NEW BERN...NORTH TOPSAIL BEACH... ORIENTAL...PLYMOUTH...SNOW HILL...SWANQUARTER...SWANSBORO... TRENTON...WASHINGTON AND WILLIAMSTON 754 PM EDT FRI SEP 17 2004 ...THE TORNADO WATCH THAT WAS IN EFFECT FOR EASTERN NORTH CAROLINA WILL EXPIRE AT 8 PM... A LINE OF THUNDERSTORMS CONTAINING STRONG GUSTY WINDS, HEAVY DOWNPOURS, AND FREQUENT CLOUD TO GROUND LIGHTNING WILL MOVE EAST-NORTHEAST AT 30 MPH ACROSS EASTERN NORTH CAROLINA THROUGH 10 PM. THE LEADING EDGE OF THIS LINE WILL STRETCH SOUTH FROM NEAR PLYMOUTH TO ORIENTAL TO CAPE LOOKOUT. AHEAD OF THE LINE SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR. WINDS GUSTING TO 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS AS WELL AS RAINFALL RATES FROM 1 TO 2 INCHES AN HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WS
The Morehead City radar (KMHX), 8 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422319.